Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 355, NWS Tulsa, OK

July 4, 2024Okmulgee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 4, 2024, 5:47 PM CDT for Okmulgee County, Oklahoma. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2024, 5:47 PM CDT (22:47 UTC)
Expired
Jul 4, 2024, 6:30 PM CDT
In force
43 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Okmulgee County, OK

The radar

The Tulsa radar (KINX), 59 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:12 PM CDTHAIL 1.53 Nne Beggs, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2024-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2024-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

652 
WUUS54 KTSA 042247
SVRTSA
OKC111-042330-
/O.NEW.KTSA.SV.W.0355.240704T2247Z-240704T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
547 PM CDT Thu Jul 4 2024

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northwestern Okmulgee County in northeastern Oklahoma...

* Until 630 PM CDT.

* At 547 PM CDT, a severe thunderstorm was located 5 miles southwest
  of Mounds, moving east at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations in or near the path include...
  Beggs...                          Liberty...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging wind and cloud to ground lightning are expected with this 
storm. Move indoors immediately. Lightning is one of nature's 
leading killers. Remember, if you can hear thunder, you are close 
enough to be struck by lightning.

&&

LAT...LON 3586 9599 3586 9596 3573 9600 3577 9619
      3585 9619
TIME...MOT...LOC 2247Z 275DEG 7KT 3582 9613 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
713 
WWUS54 KTSA 042304
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
604 PM CDT Thu Jul 4 2024

OKC111-042330-
/O.CON.KTSA.SV.W.0355.000000T0000Z-240704T2330Z/
Okmulgee OK-
604 PM CDT Thu Jul 4 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN OKMULGEE COUNTY...

At 604 PM CDT, a severe thunderstorm was located 3 miles north of
Beggs, moving east at 10 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations in or near the path include...
Beggs...                          Liberty...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Cloud to ground lightning is occurring with this storm. Move indoors 
immediately. Lightning is one of nature's leading killers. Remember, 
if you can hear thunder, you are close enough to be struck by 
lightning.

&&

LAT...LON 3586 9599 3586 9596 3573 9600 3577 9617
      3585 9616
TIME...MOT...LOC 2304Z 282DEG 9KT 3580 9607 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$
034 
WWUS54 KTSA 042318
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
618 PM CDT Thu Jul 4 2024

OKC111-042330-
/O.CON.KTSA.SV.W.0355.000000T0000Z-240704T2330Z/
Okmulgee OK-
618 PM CDT Thu Jul 4 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN OKMULGEE COUNTY...

At 618 PM CDT, a severe thunderstorm was located 4 miles northeast of
Beggs, moving east at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations in or near the path include...
Beggs...                          Liberty...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Cloud to ground lightning is occurring with this storm. Move indoors 
immediately. Lightning is one of nature's leading killers. Remember, 
if you can hear thunder, you are close enough to be struck by 
lightning.

&&

LAT...LON 3586 9599 3586 9596 3573 9600 3576 9613
      3585 9610
TIME...MOT...LOC 2318Z 275DEG 7KT 3580 9604 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:00 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 4, 2:00 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
200 PM CDT Thu Jul 4 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Through Tonight)
Issued at 200 PM CDT Thu Jul 4 2024

Both excessive heat and thunderstorm/severe weather concerns will
continue into the evening hours of your Independence Day for most
of eastern Oklahoma and northwest Arkansas.

Regarding the heat, the existing Heat Advisory and Excessive Heat
Warning will be left alone for now, with most of the area seeing
heat index values in the triple digits. It remains expected that
portions of the advisory and/or warning may be able to be
cancelled early, depending on how early thunderstorm development
occurs this afternoon/evening.

Now for the thunderstorm and severe weather expectations, the
overall thinking from earlier today remains largely intact, with
CAMs consistently showing development mid to late this afternoon
along a pre-frontal wind shift, followed by early to mid evening
development to the north along the cold front, which will sweep
southward overnight. A peek at the structure of the CU out our
west windows reinforces the likelihood of the aforementioned mid
to late afternoon development. DCAPE and forecast soundings
remain supportive of a largely damaging wind threat, although
effective bulk shear values and high CAPE could also lead to a
hail threat. Overall, the severe weather threat should decrease
toward early Friday morning, although the lightning threat will
not be as quick to wane. Heavy rainfall remains a concern as well
given the high precipitable water values present.

&&

.LONG TERM...
(Tomorrow through Thursday)
Issued at 200 PM CDT Thu Jul 4 2024

Much more pleasant conditions are expected to persist from
tomorrow well into next week in the wake of tonight's cold frontal
passage, with temperatures nearer to seasonal normals and lower
dew points. Showers and thunderstorms should linger to some extent
post-daybreak tomorrow to the south of I-40, with a likelihood of
little to no severe weather potential remaining. Dry weather
should extend from tomorrow night through Saturday night, but the
dry period will likely be short lived, given persistent troughing
expected to be in the vicinity allowing for multiple disturbances
to move through the area. In addition, moisture should steadily
climb, especially in southeast Oklahoma and into western Arkansas,
through next week. The combination of the increased moisture and
upper level disturbances will keep shower and thunderstorm chances
in the forecast through at least mid week. Sunday night and into
Monday remains the most likely time frame for extensive
thunderstorms from MCS activity, including some severe weather
and heavy rain/flooding potential, although those details remain
somewhat uncertain.

&&

.AVIATION...
(18Z TAFS)
Issued at 1256 PM CDT Thu Jul 4 2024

Scattered to broken mid and high clouds are expected to spread
over the CWA this afternoon as a surface boundary moves over
Northeast Oklahoma. Convection initiation remains forecast along
and near this boundary starting mid afternoon and spreading east
southeast through the region this evening/tonight. Have added VCTS
and Tempo groups for timing to all TAF sites. Within the
convection will be the potential for gusty to strong
winds...locally heavy rainfall and brief MVFR conditions. A cold
front will then push through the CWA this evening/tonight behind
the initial line of convection with additional showers/storms
possible into the overnight hours from north to south. For now
have added VCTS/VCSH for timing of this second round of precip.
Some scattered/broken MVFR conditions are possible again with the
front. Behind the front...scattered to broken high clouds are
forecast into Friday morning. There are some indications that some
patchy areas of reduced visibility may develop early Friday
morning near the Kansas and Missouri borders...though for now will
hold off on mentioning in the TAFs. Winds through the period start
out south to southwest...become variable with the precip and then
shift out of the west to north behind the cold front tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  90  66  93 /  60  10   0   0
FSM   75  92  68  94 /  60  10   0   0
MLC   72  88  65  92 /  70  30   0  10
BVO   65  88  61  92 /  50   0   0  10
FYV   69  88  62  92 /  60  10   0   0
BYV   69  86  62  90 /  70   0   0   0
MKO   70  87  65  90 /  70  10   0   0
MIO   66  85  63  90 /  70   0   0   0
F10   70  86  65  90 /  70  20   0   0
HHW   73  87  68  89 /  50  30  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053>059-063-
     064-068-069-075.

     Excessive Heat Warning until 9 PM CDT this evening for
     OKZ060>062-065>067-070>074-076.

AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011.

     Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
     020-029.

&&

SHORT TERM...22
LONG TERM....22
AVIATION...20
Hazardous weather outlook, Jul 4, 4:46 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Tulsa OK
446 PM CDT Thu Jul 4 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
446 PM CDT Thu Jul 4 2024

...Strong to Severe Thunderstorms Likely Late Afternoon into
This Evening...
...Dangerous Heat and Humidity Continues Through Sunset...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Late Afternoon or Early Evening.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Late Afternoon or Early Evening

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Eastern Oklahoma and West Central Arkansas.

DISCUSSION...
Strong to severe thunderstorms will likely develop late this
afternoon or early evening across eastern Oklahoma and northwest
Arkansas. These storms will spread east and southeast over the
region through this evening, with additional shower and storm
potential overnight as a cold front pushes through. Ample
instability in place will support severe potential, with damaging
wind gusts of 70 to 80 mph the primary threat, with quarter size hail
a lesser threat. The severe threat will begin to diminish by late
evening as storms move farther into southeast Oklahoma and
west-central Arkansas.

Dangerous heat and humidity will continue into this evening
with heat indices in the 105 to 114 degree range. Heat advisories
and excessive heat warnings remain in effect until 9 pm for
all eastern Oklahoma and northwest Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential.
SATURDAY...No Hazards.
SUNDAY AND MONDAY...Thunderstorm Potential...Heavy Rain Potential.
TUESDAY AND WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Decreased heat and humidity are expected behind the cold front on
Friday. At least low thunderstorm chances will exist over the
holiday weekend into the early to middle part of next week as a
series of upper level disturbances move out of the central
Plains. There is some potential for a thunderstorm complex to
impact portions of the area Sunday night. Timing and details will
continue to be refined in the coming days.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Heat related illness will remain a significant concern today.
Additionally, thunderstorms could impact some outdoor Fourth of
July activities. Portions of the heat advisory/warning will
likely be cancelled early as cooler outflow develops from the
expected thunderstorm activity.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 4, 5:14 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Tulsa OK
514 PM CDT Thu Jul 4 2024

OKZ064-066-042245-
Okmulgee OK-Creek OK-
514 PM CDT Thu Jul 4 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CREEK AND
NORTHWESTERN OKMULGEE COUNTIES THROUGH 545 PM CDT...

At 513 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
southeast of Kellyville, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Sapulpa...                        Mounds...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3579 9620 3588 9628 3601 9611 3581 9601
TIME...MOT...LOC 2213Z 240DEG 10KT 3587 9617

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 4, 5:22 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
522 PM CDT Thu Jul 4 2024

OKZ066-071-042300-
Okmulgee OK-McIntosh OK-
522 PM CDT Thu Jul 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MCINTOSH AND
SOUTHEASTERN OKMULGEE COUNTIES THROUGH 600 PM CDT...

At 522 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
southeast of Hoffman, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Grayson...                        Hoffman...
Stidham...                        Lake Eufaula State Park...
Hitchita...                       Pierce...

This includes Interstate 40 in Oklahoma between mile markers 244 and
261.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3551 9590 3556 9571 3555 9571 3555 9559
      3534 9555 3536 9586
TIME...MOT...LOC 2222Z 257DEG 10KT 3544 9580

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:07 PM CDTSpecial Weather StatementTSARogers38 min
Jul 3, 7:50 PM CDTSpecial Weather StatementTSARogers25 min
Jul 4, 5:14 PM CDTSpecial Weather StatementTSACreek31 min
Jul 4, 5:20 PM CDTSevere Thunderstorm WarningTSACreek, Okmulgee, Tulsa40 min
Jul 4, 5:22 PM CDTSpecial Weather StatementTSAMcIntosh38 min
Jul 4, 5:51 PM CDTSpecial Weather StatementTSANowata24 min
Jul 4, 5:56 PM CDTSpecial Weather StatementTSATulsa34 min
Jul 4, 6:02 PM CDTSevere Thunderstorm WarningTSAMcIntosh43 min
Jul 4, 6:08 PM CDTSevere Thunderstorm WarningTSAOkmulgee, Tulsa, Wagoner37 min
Jul 4, 6:14 PM CDTSpecial Weather StatementTSANowata31 min
Jul 4, 6:20 PM CDTSevere Thunderstorm WarningTSANowata40 min
Jul 4, 6:27 PM CDTSevere Thunderstorm WarningTSAMuskogee, Okmulgee48 min
Jul 4, 6:34 PM CDTSpecial Weather StatementTSAWagoner26 min
Jul 4, 6:48 PM CDTSpecial Weather StatementTSAPittsburg27 min
Jul 4, 6:52 PM CDTSevere Thunderstorm Warning Considerable damage threatTSACraig, Nowata20 min
Jul 4, 6:57 PM CDTSevere Thunderstorm WarningTSACherokee, Delaware, Mayes, Wagoner48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.